Alert archive / Colorado / Winter Weather Advisories in 2021
Winter Weather Advisory 37, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this winter weather advisory at Dec 30, 2021, 3:00 AM MST for Grand County, Jackson County, Summit County, Colorado. It took effect at Dec 30, 2021, 5:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 30, 2021, 3:00 AM MST (10:00 UTC)
- In effect from
- Dec 30, 2021, 5:00 PM MST
- Expired
- Dec 30, 2021, 1:57 PM MST
- In force
- Issued by
- NWS Denver/Boulder, CO
Counties Grand County, CO, Jackson County, CO, Summit County, CO
The radar
The Denver radar (KFTG), 146 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 10.0 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 892 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter weather advisory went out at Dec 29, 8:31 PM MST, 6 hours 29 minutes earlier.
Area forecast discussion, Dec 29, 8:31 PM MST, 6 hours 29 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 831 PM MST Wed Dec 29 2021 .UPDATE... Issued at 825 PM MST Wed Dec 29 2021 Colorado remains under a moderate to strong west to southwest flow aloft. The plains are mainly clear this evening while there is shallow moisture in the mountains with areas of light snow continuing. Based on GJT sounding, moisture mainly below 650mb. Mainly light snow overnight over the mountains with a general 1-3 inches. Water vapor showing upstream elongated trof over the Northern Rockies and northern Great Basin. This trof showing very little upward ascent before stronger subsidence moves in around 18z Thursday. This is about the time that some drying moves in and mountain moisture becomes even more shallow. With this subsident flow, the winds are expected to increase during the afternoon hours as the airmass becomes well mixed below 630mb. Appears strongest winds expected between 16z-00z and especially across Boulder and larimer counties as both RAP/HRRR showing peak gusts in the 60-80kt range. A bit surprised with the healthy winds being generated with lack of mountain top stability, upstream moisture and too much shear. May be just the shear amount of brute force winds (50-60kt)coming over the peaks and enough subsidence. The winds will also spread out over the plains in the afternoon with the subsidence and tightening surface pressure gradient. The winter storm warnings go into effect at 5 am but overall snowfall intensities don't look all that significant during the day. The biggest problem may be the light snow coupled with the very strong winds and reduced visibilities over the passes. && .SHORT TERM...(This evening through Thursday) Issued at 142 PM MST Wed Dec 29 2021 Periods of light snowfall will continue for the mountains. With the lack of upper level forcing until the weak shortwave arrives, PoPs were decreased for this afternoon through early this evening. Highest snowfall amounts through this evening remain 2-4 inches mainly near Highway 14. Blowing snow, snow drifts and slick roads may cause hazardous travel on the high country roads. Tonight, low temperatures will be similar to yesterday as areas east of Interstate 25 remain in the mid teens to lower twenties. Mountains and valleys will drop to the single digits. Snowfall intensity will increase across the mountains and valleys late tonight into Thursday morning with increasing mid level lapse rates (7-7.5 C/km) and stronger lift to support orographic forcing, especially on the northeastern western facing slopes. Additional snowfall amounts of 2-3" are possible for the high country through Thursday afternoon. Mid level winds increase to 50-60kts and pressure gradients become tighter in the foothills and mountain bases Thursday morning. Westerly winds will increase producing gusts up to 45-55 MPH for the foothills and the highest peaks receiving gusts up to 75 MPH. Areas of the adjacent plains and urban corridor will experience gusts up to 25-30 mph briefly until Thursday evening. .LONG TERM...(Thursday night through Wednesday) Issued at 142 PM MST Wed Dec 29 2021 Highlights... * Mountains...Heavy snow, strong winds, dangerous travel Thu-Fri * Plains......Snow expected NYE, heaviest starting Friday PM * Coldest air of the season Friday into Saturday * Warmer, drier starting Sunday An interesting pattern these next couple of days as we finally expect to buck the trend of the seemingly impenetrable Front Range, and stand a high chance of ringing in the New Year with a blanket of white across most (if not all) of our CWA. Snowfall will intensify across our mountains Thursday night in association with a modest moisture increase, steepening lapse rates, and some enhancement in orographic forcing given a slight upward trend in westerly winds. Surface winds will still be breezy overnight for the higher elevations, with widespread gusts 30-45 mph resulting in abundant blowing/drifting snow and treacherous driving conditions. By about mid Friday morning, an approaching upper-level trough and corresponding surface front will descend into northern CO, sweeping across our CWA through the afternoon and shifting the heavier snow into the southern Front Range and plains later in the day, where confidence is now high in accumulating snow. Over the past 24-36 hrs, there's been a notable upward trend in precipitation amounts across practically all ensemble guidance with the axis of higher totals shifting southward from southeastern WY into northeastern CO. As usual, there's still come considerable uncertainty in snowfall totals as noted by the spread in SREF/WPC plumes, with several factors battling against each other. On the one hand, forecast soundings indicate a deep (~100mb) and saturated Dendritic Growth Zone (DGZ) for several hours in the afternoon, which would result in high snow ratios and help boost snowfall accumulations. In addition, surface winds have been trending increasingly northeasterly behind the front, which would favor enhanced upslope flow for the higher elevations around the urban corridor. Worth mentioning there is some potential for snow band development behind the front which could locally increase amounts, however confidence is low. Other factors are not as bullish. Lift is one of those, with QG Omega fields looking rather modest, and not much in the way of upper-level jet support. All this to say...boosting plains snow totals some for this afternoon's forecast package to reflect recent trends and deep DGZ/upslope flow potential. This translates into forecast snow totals generally in the 3-6" range for the Denver metro, with a swath of 2-4" extending eastward through the plains. Much of the higher elevations of the mountains stand to pick up 10-20"+ storm- total starting Thursday. If the forecast holds, it may necessitate winter headlines for the foothills and portions of the plains. Being ~48 hrs out, there's still room to trend in either direction. One thing is quite certain however - expect temperatures to crash quickly behind the front. Friday highs look to remain in the 30's across the plains. Plan for a cold New Year's Eve celebration if outdoors, with lows dropping into the single digits overnight. Saturday will be considerably colder, especially with expected snow cover across the region. Anticipate that lows will struggle to climb much above the 20-degree mark, with our mountains stuck in the single digits and teens. There will be some lingering snow showers Friday night and perhaps into early Saturday morning, but most areas should be dry by daybreak, and certainly by midday with skies gradually clearing throughout the afternoon/evening. Despite some warming aloft, anticipated snow cover and clear skies should provide for another very cold night across NE CO. The trough moves quickly eastward over the weekend, and a moderate ridging pattern will take its place across the central US. We will warm up quickly, and highs on Sunday could easily be 20-30 warmer than Saturday. Dry weather with mostly sunny/clear skies will prevail Sunday through Tuesday, and temperatures will rebound to above-normal values by early next week. The next shot at precipitation will around the middle of next week. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 825 PM MST Wed Dec 29 2021 VFR with mainly clear skies tonight. Surface winds s-se at APA/DEN and will continue to shifting s-sw towards midnight. Main impact on Thursday will be increasing sw-w winds mid morning through the afternoon with speeds of 20-25kt and gusts 30-40kt possible, especially between 18-23Z. && .BOU WATCHES/WARNINGS/ADVISORIES... High Wind Warning from 5 AM to 11 PM MST Thursday for COZ033-035. Winter Storm Warning from 5 AM Thursday to 5 AM MST Saturday for COZ031-033-034. && UPDATE...Entrekin SHORT TERM...AD LONG TERM...Rodriguez AVIATION...Entrekin
Hazardous weather outlook, Dec 29, 10:07 AM MST, 16 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1007 AM MST Wed Dec 29 2021 COZ030>051-301715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1007 AM MST Wed Dec 29 2021 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Snowfall continues for the mountains and valleys. Periodically, snowfall will cease due to a lack of favorbale conditions but skies will remain mostly cloudy. Snowfall rates will begin to increase by this evening along with wind gusts up to 45 MPH. Accumulations of 2- 3 inches Expect hazardous traveling conditions in the high country due to blowing snow, large snow drifts, and slick roads. Areas across the plains and urban corridor will experience afternoon highs similar to yesterday near the mid 30s. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Mountain snow will intensify through the day Thursday, with heaviest snow expected Thursday night into Friday morning. Gusty west winds will lead to areas of blowing snow and treacherous travel conditions across the higher elevations. Snow showers will expand across the Front Range and plains during the day Friday, with impactful accumulations increasingly likely, particularly during the afternoon and evening. Snow showers should mostly end by daybreak Saturday. Much colder behind Friday's front, with highs on Saturday firmly below freezing and lows in the single digits, and even colder wind chills. Warmer and drier starting Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 30, 3:00 AM MST | Winter Storm Watch | BOU | Boulder, Broomfield, Clear Creek, Douglas, Gilpin, Jefferson and 3 more | 11 hr |
| Dec 30, 1:57 PM MST | Winter Weather Advisory | BOU | Adams, Arapahoe, Broomfield, Denver, Douglas, Elbert and 7 more | 45 hr |
Nearby
Winter Weather Advisories in Colorado, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.